Seemingly unaffected patients who were injected with contaminated methylprednisolone acetate (MPA) from the New England Compounding Center in Framingham, Mass., may be developing localized spinal or paraspinal infections, according to new information from the CDC based on diagnostic imaging. As a result, the CDC has issued a health alert with the following updates:
- Preliminary MRI data shows that among patients who had spinal or paraspinal injections with the contaminated MPA, but who have been so far asymptomatic, 50% show evidence of new or worsening localized spinal or paraspinal infections, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis.
- It may be likely that patients who are suffering infections from the contaminated doses have not yet been diagnosed.
- The CDC recommends that clinicians remain vigilant and consider obtaining MRIs with contrast images of the injection site "in patients with persistent but baseline symptoms because the presentation of these spinal or paraspinal infections can be subtle and difficult to distinguish from a patient's baseline chronic pain."
Since the outbreak emerged in September, 656 patients have been infected and 39 have died.
© Copyright Herrin Publishing Partners LP. REPRODUCTION OF THIS COPYRIGHTED CONTENT IS STRICTLY PROHIBITED. We encourage LINKING to this content; view our linking policy here.